Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 23, NWS Mobile, AL

June 30, 2022Baldwin County, Alabama

NWS Mobile, AL issued this flash flood warning at Jun 30, 2022, 9:57 AM CDT for Baldwin County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2022, 9:57 AM CDT (14:57 UTC)
Expired
Jun 30, 2022, 1:21 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 35 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 10:38 AM CDTFLASH FLOOD1 S Daphne, ALPUBLIC REPORT ON SOCIAL MEDIA OF JOHNSON ROAD BETWEEN MAIN STREET AND HIGHWAY 98 IS CLOSED UNTIL FURTHER NOTICE DUE TO WATER DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS54 KMOB 301457
FFWMOB
ALC003-302100-
/O.NEW.KMOB.FF.W.0023.220630T1457Z-220630T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
957 AM CDT Thu Jun 30 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  West Central Baldwin County in southwestern Alabama...

* Until 400 PM CDT Thursday.

* At 957 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 4 inches of rain have fallen. The expected rainfall rate is 
  2 to 3 inches in 1 hour. Additional rainfall amounts of 1 to 3 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Daphne, Fairhope, Spanish Fort, Loxley, Stapleton, Silverhill, 
  Malbis, Belforest, Bridgehead, Steelwood, Bromley, Pine Haven and 
  Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3075 8795 3077 8795 3079 8777 3054 8772
      3052 8791

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

MM
2 follow-up statements
765 
WGUS74 KMOB 301550
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
1050 AM CDT Thu Jun 30 2022

ALC003-302100-
/O.CON.KMOB.FF.W.0023.000000T0000Z-220630T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baldwin AL-
1050 AM CDT Thu Jun 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS 
AFTERNOON FOR WEST CENTRAL BALDWIN COUNTY...

At 1050 AM CDT, the public reported thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
Additional rainfall amounts up to 2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public report on social media of Johnson Road closed due
         to water damage between US highway 98 and Main Street in
         Daphne.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Daphne, Fairhope, Spanish Fort, Loxley, Stapleton, Silverhill, 
  Malbis, Belforest, Bridgehead, Steelwood, Bromley, Pine Haven and 
  Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3075 8795 3077 8795 3079 8777 3054 8772
      3052 8791 3067 8794

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MM
476 
WGUS74 KMOB 301821
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
121 PM CDT Thu Jun 30 2022

ALC003-301831-
/O.CAN.KMOB.FF.W.0023.000000T0000Z-220630T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baldwin AL-
121 PM CDT Thu Jun 30 2022

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL BALDWIN 
COUNTY...

Flood waters have receded. The heavy rain has ended. Please continue 
to heed any additional information from local officials.

LAT...LON 3075 8795 3077 8795 3079 8777 3054 8772
      3052 8791 3067 8794

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:41 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 30, 6:41 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
641 AM CDT Thu Jun 30 2022

.AVIATION...
12Z issuance...Numerous to widespread SHRA/TSRA will develop and
spread inland across the region through the day. TSRA are already
developing in the vicinity of KMOB/KBFM early this morning and may
continue to develop near KPNS within the next 1-2 hours. There
will be potential for MVFR to very localized IFR conditions and
brief gusty/erratic winds in and near convection that develops.
Storms should tend to diminish in coverage over interior areas
during the early to mid evening hours before re-developing near
the coast again late tonight/early Friday morning. Outside of
storms, expect light east/northeast winds early this morning to
become southeast/south 5-10 knots by this afternoon. /21

&&

.PREV DISCUSSION... /issued 437 AM CDT Thu Jun 30 2022/

NEAR TERM UPDATE /Now Through Friday/...Broad ridging aloft
extends across much of the southern and southeastern U.S. and
adjacent western Atlantic early this morning, while an area of low
pressure (associated with a tropical disturbance) was located
over the western Gulf of Mexico off the southeast TX coast. A
surface trough axis (extending northeast from the area of low
pressure) was stretching across southeast LA and over coastal
portions of MS/AL/the western FL panhandle. Convergence along the
surface trough axis in combination with decent instability
(1500-2000 J/KG MLCAPE per SPC mesoscale analysis) and deep
moisture (precipitable water values between 2.0 and 2.2 inches)
has aided in the initiation of showers and thunderstorms along the
MS coast during the past couple of hours. The showers and storms
have gradually developed northward into Stone and portions of
Perry and George counties. Storms have been efficient rainfall
producers with rainfall rates in excess of 2"/hr along portions of
Harrison county overnight and we will need to watch trends
closely for potential heavy rainfall/localized flooding that could
extend into portions of our southeast MS counties over the next
few hours if convection continues to develop and train northward.

We otherwise expect a continuation of the wet and unsettled weather
pattern over the north central Gulf Coast region through Friday. A
weakness in the ridging aloft and even a weak mid/upper trough may
extend from southeast TX through much of LA/MS/AL today through
Friday. The associated surface trough axis will also continue to
extend into portions of our forecast area through Friday afternoon.
A deeply moist airmass with precipitable water values averaging
around or slightly above 2 inches will continue to reside over our
CWA through Friday afternoon. Scattered to numerous showers and
storms initially developing near the coast in the morning will
gradually work their way inland during the daytime hours both today
and Friday. POPs will subsequently remain high, generally running
between 70-80% convective coverage both today and Friday. The deep
layer moisture in combination with MLCAPE values up to 1500-2000
J/KG will result in some storm cells capable of producing frequent
cloud to ground lightning strikes and locally strong wind gusts.
Some storms will likely be efficient rainfall producers, potentially
producing rainfall rates in excess of 1-2"/hr. Some storms could
train/move rather slowly, so there will be potential for localized
flooding concerns again today and Friday. Storms will tend to
decrease in areal coverage over inland areas during the early
evening hours and will be followed by potential re-development near
the coast overnight into early Friday morning. /21

The deep moisture and associated increased convective coverage and
cloud cover should allow for a continuation of near to slightly
below normal high temperatures both today and Friday, with highs in
the mid to upper 80s. Low temperatures tonight should remain
relatively unchanged, running from the lower 70s inland and mid to
upper 70s close to and along the immediate coast. /22

SHORT TERM /Friday night Through Saturday night/...An upper level
ridge remains stretching west from the Southeast to the Southern
Plains, with a weakly organized surface ridge stretching west over
the Southeast. Moisture levels remain high (above 2.0") through the
period, that when combined with an upper level shortwave
energy embedded in the ridge, will allow for daily showers and
thunderstorms to develop. Convection is expected to form overnight
south of the coast with good low level instability present over the
warm (water temperatures in the mid to upper 80s) Gulf waters, then
move inland as the air temperatures rise. Increasing cloud debris
from the convection will limit daytime heating, helping to keep
daytime temperatures around seasonal norms. High temperatures
ranging from the upper 80s to low 90s are expected Saturday and
Sunday. Overnight, temperatures are expected to drop into the low to
mid 70s inland, with mid to upper 70s expected along the coast. Heat
Indices in the 99 to 104 degree range are expected each day.

A few strong to marginally severe storms are expected each day, with
MLCapes rising into the 1500J/kg each day. With a very moist
airmass, little dry air is expected to be present to aid in cooling
of the downdrafts. DCapes rise to around 500J/kg, indicating
any downdrafts will be governed by water loading in the column. Mid
level lapse rates are on the low side (< 6C/km) each day, limiting
hail development, and cooling of the downdrafts by any melting hail.
What is a concern is the possibility of minor water issues. With the
high precipitable water values, these thunderstorms are expected to
be efficient rainers. Helping to counter balance locally high
rainfall rates is the growing season in full effect and a lack of
training cells. Still, local ponding of water in poor drainage areas
is expected.

The rip current risk remains low through the Short Term, with
onshore flow relatively weak and marginal swell. The tidal range is
also expected to begin to decrease, helping to lessen the risk.
/16

EXTENDED TERM /Sunday Through Wednesday/...The upper ridge over the
Southeast remains in place, though embedded shortwaves continue to
pass over the region. The airmass remains soupy over the Southeast,
helping with thunderstorm development, though am expecting coverage
to see a downward trend due to the decrease in shortwave energy
passing. The upper ridge becomes a bit stronger as shortwave energy
decreases, with temperatures seeing a bit of an upward trend though
the coming week, to a few degrees above seasonal norms. Combined
with high surface humidity values, heat indices will rise through
the extended, from the 98-103 range on Monday to the 100-105 range
on Thursday with locally higher values likely.
/16

MARINE...An unsettled weather pattern will continue over the marine
area into the weekend with potential for locally strong/gusty winds,
locally higher seas, frequent lightning strikes, and very heavy
rainfall with scattered to numerous showers and thunderstorms that
develop. Light to occasionally moderate southeasterly flow today
and Friday generally becomes light southerly this weekend. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 30, 6:59 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
659 AM CDT Thu Jun 30 2022

ALZ263-265-301245-
Mobile Coastal AL-Mobile Central AL-
659 AM CDT Thu Jun 30 2022

...A strong thunderstorm will impact portions of southwestern Mobile
County through 745 AM CDT...

At 659 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Coden, or 4 miles southeast of Bayou La
Batre, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Bay, Bayou La Batre and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3034 8815 3033 8816 3032 8823 3033 8819
      3036 8819 3037 8823 3036 8826 3038 8826
      3039 8829 3037 8831 3040 8832 3041 8836
      3044 8840 3058 8841 3066 8824 3040 8810
      3034 8813 3035 8814 3030 8813
TIME...MOT...LOC 1159Z 149DEG 15KT 3035 8821

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:59 AM CDTSpecial Weather StatementMOBMobile46 min
Jun 30, 8:06 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Jun 30, 9:01 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jun 30, 9:14 AM CDTSpecial Marine WarningMOB2 hr
Jun 30, 9:38 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.